Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 93, NWS St. Louis, MO

June 16, 2022Monroe County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 16, 2022, 10:09 PM CDT for Monroe County, Shelby County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2022, 10:09 PM CDT (03:09 UTC)
Expired
Jun 16, 2022, 10:45 PM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:10 PM CDTHAIL 13 Nw Granville, MOLARGEST HAIL WAS ONE INCH. MOST HAIL WAS MUCH SMALLER. WINDS GUSTING UP TO 20 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-587 J/kg
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS53 KLSX 170309
SVRLSX
MOC137-205-170345-
/O.NEW.KLSX.SV.W.0093.220617T0309Z-220617T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1009 PM CDT Thu Jun 16 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Shelby County in northeastern Missouri...
  Northwestern Monroe County in northeastern Missouri...

* Until 1045 PM CDT.

* At 1008 PM CDT, a severe thunderstorm was located over Maud, moving
  northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Granville around 1020 PM CDT.

Other locations in the path of this severe thunderstorm include
Shelbina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3978 9229 3971 9185 3966 9185 3945 9201
      3951 9230
TIME...MOT...LOC 0308Z 229DEG 8KT 3961 9219 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
2 follow-up statements
312 
WWUS53 KLSX 170326
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1026 PM CDT Thu Jun 16 2022

MOC205-170336-
/O.CAN.KLSX.SV.W.0093.000000T0000Z-220617T0345Z/
Shelby MO-
1026 PM CDT Thu Jun 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3961 9230 3960 9219 3966 9218 3966 9185
      3945 9201 3951 9230
TIME...MOT...LOC 0326Z 229DEG 8KT 3964 9215 

$$

MOC137-170345-
/O.CON.KLSX.SV.W.0093.000000T0000Z-220617T0345Z/
Monroe MO-
1026 PM CDT Thu Jun 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN MONROE COUNTY...

At 1026 PM CDT, a severe thunderstorm was located over Maud, moving
northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Monroe County, including the following locations...
Holliday and Duncans Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 9230 3960 9219 3966 9218 3966 9185
      3945 9201 3951 9230
TIME...MOT...LOC 0326Z 229DEG 8KT 3964 9215 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
590 
WWUS53 KLSX 170338
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1038 PM CDT Thu Jun 16 2022

MOC137-170348-
/O.EXP.KLSX.SV.W.0093.000000T0000Z-220617T0345Z/
Monroe MO-
1038 PM CDT Thu Jun 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE COUNTY
WILL EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3961 9230 3960 9219 3966 9218 3966 9185
      3945 9201 3951 9230
TIME...MOT...LOC 0338Z 229DEG 8KT 3965 9213 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:52 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 16, 8:52 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
852 PM CDT Thu Jun 16 2022

.UPDATE...
Issued at 835 PM CDT Thu Jun 16 2022

Convection has formed across central and northeast Missouri this
evening as warm air advection has lifted across the front stalled
from Kansas City, MO to Hannibal, MO to Bloomington, IL. While
plentiful moisture (dewpoints in the 70s), robust instability
(MUCAPE 5000-6000 J/kg) and favorable lapse rates (7 C/km) are
available across the forecast area, weak effective bulk shear
around 25-30 kts is limiting thunderstorm development.
Thunderstorms that have formed so far have had nearly vertical
updrafts, and died without reaching severe strength. For a
thunderstorm to be able to maintain itself across this area of
weaker shear it would have to develop a robust cold pool.

Despite this convection, the favorable thunderstorm environment
will continue overnight. The convection that will eventually roll
through the forecast area overnight has formed across southeastern
Nebraska. These thunderstorms are expected to organize, form a
cold pool, and ride the southeasterly effective bulk shear into
the forecast area. Hail and damaging winds continue to be the main
concern with any storms that become strong to severe tonight and
through the overnight hours.

MRM

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 212 PM CDT Thu Jun 16 2022

We remain stuck in the hot and humid air mass today, with
dewpoints a few degrees warmer than yesterday owing to some better
moisture circling back into the area. A cold front, our source of
relief from this heat, is just north of the forecast area where it
has stalled. This evening a renewed surge of moisture into the
front is expected to trigger thunderstorms along and behind the
front, mainly to our west in Nebraska and northwest Missouri late
this evening. This activity is expected to organize into a
convective complex that will then track southeast through mainly
the northern half of our area overnight, possibly into the St
Louis metro area around daybreak. With the muggy air mass
providing plenty of fuel, the storms will be capable of producing
large hail and damaging winds, especially earlier in the night.
Locally heavy rain is also possible in areas where storms persist.
As the night goes on and instability reaches its diurnal
minimum, we'll likely see the convective complex weakening into
remnant showers near or shortly after reaching the St Louis metro
and I-70 corridor.

The front does make some progress southward tonight aided in part
by the convection. For Friday we expect only the south and
southwest parts of the area to remain in the hot and humid air
mass. These areas will likely see yet another day of heat index
values of 100 or greater, and the Heat Advisory has been extended
here. The front will continue to make progress southward in
response to a trough moving through the Great Lakes. Any renewed
thunderstorm activity along the front Friday evening should remain
south of our area.

Kimble

.LONG TERM...  (Saturday through Next Thursday)
Issued at 212 PM CDT Thu Jun 16 2022

Initially we will be in the transition zone between the trough in
the east and a ridge building over the Plains. The cooler air
pouring through the Great Lakes and into the Northeast will only
have peripheral effects here where we will see at least one day
where the temperature doesn't quite reach 90 degrees. It will also
be bringing in some drier air which will last a bit longer even as
the heat returns next week.

The heat begins building again in our area Monday when
temperatures soar back up to around 100 degrees. Humidity won't be
as bad as this past week, but will still be enough to add a few
degrees to the heat index. The better moisture will be to
transported to our west and north keeping us from seeing a full
repeat of this week's extreme heat index values. However, with the
heat expected to last through midweek it is likely that we will
see several days of heat index values above 100 degrees and
possibly 105 degrees. Thus it's likely we will see another round
of Heat Advisories next week.

A trough crossing the upper Midwest and Great Lakes will flatten
out the ridge and send a cold front south toward our area around
midweek. This will bring our next chance of thunderstorms and
maybe a break from the heat as well depending on how far south it
can make it.

Kimble

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 551 PM CDT Thu Jun 16 2022

VFR flight conditions will prevail for the first half of the
evening ahead of an approaching showers and thunderstorm. Showers
and thunderstorms are expected to form across portions of eastern
Nebraska and southwestern Iowa this evening, and move southeast
into the broader forecast area overnight. By early tomorrow
morning these showers and thunderstorms are expected to move into
the terminals. MVFR flight conditions are possible underneath
individual showers and thunderstorms. However, given the
uncertainty with the location of any particular thunderstorm
relative to the terminals, have left the forecast with SHRA VCTS
for now.

Showers and thunderstorms will exit the terminals during the
morning, and VFR flight conditions will return to the region.

Winds will shift from southwesterly to northerly as a slow moving
cold front oozes southward overnight, with speeds less than 10
kts.

SPECIFICS FOR KSTL:
VFR flight conditions will prevail ahead of showers and
thunderstorms expected to move into the terminals during the
overnight/early morning period. Showers and thunderstorms moving
over the terminal will be able to briefly diminish flight
conditions to MVFR status. Showers and thunderstorms will exit the
terminal by the morning hours, and VFR flight conditions will
prevail throughout the remainder of the TAF period. Winds will
shift from the southwest to the north overnight as the cold front
slides slowly southward.

MRM

&&

.CLIMATE...
Issued at 348 AM CDT Thu Jun 16 2022

RECORD HIGH TEMPERATURES (VALUE/YEAR)
       THU 6/16
STL... 100/1952
COU... 100/1936
UIN... 102/1936

RECORD WARM LOW TEMPERATURES (VALUE/YEAR)
        THU 6/16
STL...   79/2016
COU...   76/2016
UIN...   78/1922

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     74  90  71  87 /  50  60   5   0
Quincy          69  86  65  83 /  60  20   0   0
Columbia        72  89  70  88 /  60  40   5   5
Jefferson City  74  92  71  89 /  50  30   5   5
Salem           73  89  66  85 /  30  40   5   0
Farmington      74  91  67  87 /  30  40  10   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Friday for Cole MO-Crawford MO-
     Gasconade MO-Iron MO-Madison MO-Moniteau MO-Osage MO-
     Reynolds MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 16, 8:37 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
837 PM CDT Thu Jun 16 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
837 PM CDT Thu Jun 16 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A Heat Advisory remain in effect for extreme heat index values
across southern and central Missouri.

There is a chance of thunderstorms tonight. A few of the storms may
be strong to severe with the main threats being large hail, damaging
winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Heat Advisory continues for southern and central Missouri into
Friday.

Heat returns next week with Heat Index values likely topping 100
degrees for several days beginning on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail size and wind damage to the
NWS.

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:18 PM CDTAreal Flood AdvisoryLSXMonroe3 hr
Jun 16, 10:36 PM CDTAreal Flood AdvisoryLSXMonroe114 min
Jun 17, 1:49 AM CDTSevere Thunderstorm WarningLSXKnox41 min
Jun 17, 2:40 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby50 min
Jun 17, 3:02 AM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Monroe, Ralls, Shelby43 min
Jun 17, 3:11 AM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby34 min
Jun 17, 3:38 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXAudrain, Marion, Monroe, Montgomery, Pike, Ralls52 min
Jun 17, 3:59 AM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Lincoln, Montgomery, Osage and 2 more46 min
Jun 17, 4:40 AM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Saint Louis, City of Saint Louis65 min
Jun 17, 5:07 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis68 min
Jun 17, 5:23 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Sainte Genevieve, Saint Francois, Washington37 min
Jun 17, 5:45 AM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.